Picture of smart phone in human hand

World leading smartphone and mobile technology research at Strathclyde...

The Strathprints institutional repository is a digital archive of University of Strathclyde's Open Access research outputs. Strathprints provides access to thousands of Open Access research papers by University of Strathclyde researchers, including by Strathclyde researchers from the Department of Computer & Information Sciences involved in researching exciting new applications for mobile and smartphone technology. But the transformative application of mobile technologies is also the focus of research within disciplines as diverse as Electronic & Electrical Engineering, Marketing, Human Resource Management and Biomedical Enginering, among others.

Explore Strathclyde's Open Access research on smartphone technology now...

Weight changes following lower limb arthroplasty : a prospective observational study

Abu-Rajab, R.B. and Findlay, H. and Young, D. and Jones, B. and Ingram, R. (2009) Weight changes following lower limb arthroplasty : a prospective observational study. Scottish Medical Journal, 54 (1). pp. 26-28. ISSN 0036-9330

[img]
Preview
Text (strathprints016642)
strathprints016642.pdf - Accepted Author Manuscript

Download (106kB) | Preview

Abstract

The aim of this study was to assess patterns of weight loss/gain following total hip or knee joint replacement. Four hundred and fifty primary lower limb arthroplasty patients, where the current surgery was the last limiting factor to improved mobility, were selected. Over a one year period 212 gained weight (mean 5.03kg), 92 remained static, and 146 lost weight. The median change was a weight gain of 0.50Kg (p=0.002). All patients had a significant improvement in Oxford outcome scores. Hip arthroplasty patients were statistically more likely to gain weight than knee arthroplasty patients. A successful arthroplasty, restoring a patient's mobility, does not necessarily lead to subsequent weight loss. The majority of patients put on weight with an overall net weight gain. No adverse effect on functional outcome was noted.